When a doctor prescribes someone with a mental health condition, it’s exceedingly rare that they would prescribe both a stimulant and a depressant at the same time. These two types of prescription drugs do diametrically opposed things to your nervous system and, generally speaking, would not give their patients such a combination. However, in the recreational drug and party scene, combining them is often something people frequently do.
So, what are the consequences of mixing stimulants and depressants? When someone decides to use these two categories of drugs at the same time, they might expect to feel a high unlike any other. However, there are far more dire repercussions that they’re likely to experience. Here are some of the most common.
By their inherent nature, stimulants and depressants send the body two entirely different responses. When you take them at the same time, your body can react in unpredictable ways. A depressant (downers) will slow down your central nervous system’s activity, sedating your physical and mental capacities, while stimulants (uppers) increase the overall activity. The subsequent push-pull effect within your body can have dire consequences.
Side Effects of Mixing Stimulants and Depressants
While the type of uppers and downers you take plays a significant role in the severity of your body’s reaction, that doesn’t mean you can’t have a general idea of what to expect. Some of the possible side effects of mixing these two categories include:
- Racing Heart
- Memory Impairment
- Impaired Judgment
- Extreme Dehydration
The severity of these side effects can vary depending on multiple factors, including the amount, type, preexisting health conditions, and substance abuse history. In a recreational or disordered environment, mixing these two categories can significantly affect your overall health.
The Dangers of Mixing the Two
Part of the reason mixing these categories can have devastating effects on a person’s body comes from impaired judgment and lack of awareness of your actions. People tend to take a stimulant at first and then try to take a depressant to “even themselves out,” but it’s rarely ever the case.
In reality, mixing depressants and stimulants can often lead to the following:
- Accidental Overdose
- Heart Failure
- Respiratory Distress
- High Risk of Addiction
- Increased Suicide Rates
- Falling Into a Coma
Taking more than one type of narcotic at a time greatly increases the likelihood that you’ll suffer from a fatal overdose than if you only took one. Your body becomes overwhelmed by the various stimuli and side effects and begins to shut down as a result. The competing sensations can also mask the effects of other substances — like alcohol and feeling intoxicated — and lead you to believe you can drink more than you should.
Find the Help and Support You Need With Silver Pines Treatment Center
If you or a loved one is in search of help recovering from mixing stimulants and depressants, Silver Pines Treatment Center offers a wide range of addiction treatment programs in Mahanoy City, PA, to help. We offer our patients the structure and support they need to build a sustainable road to recovery.